Question: After the recent introduction of Narcan for PCPs, I'm still a little confused about the role of Narcan in an arrest. The 2010 AHA Guidelines state there is no role for Naloxone in cardiac arrest but the 2015 Guidelines are less prohibitive, leaving some room for interpretation. I understand that where there is question whether the patient is pulseless or not, there is a role for naloxone in the setting of presumed opioid overdose but what is the direction of base hospital for the use of naloxone where there is definite absence of vital signs in the setting of a PCP-only arrest. Is it the expectation of the base hospital that PCPs attempt to administer naloxone at some point during that call? If so, when during the cardiac arrest protocol? On scene or en route to hospital?
Excellent question. As was mentioned in the recerts this year, the 2015 guidelines are less prohibitive. They are also a bit confusing as their recommendations differ based on the rescuer level and are a bit ambiguous in the summary vs the full report (see full explanation below, if interested). The issue, as you point out, is that naloxone (narcan) is an opiate receptor antagonist, and although it can rapidly reverse CNS and respiratory depression, will not sustain a life, as our current resuscitative measures do.
Bottom Line answer: When it comes to cardiac arrest, it is the expectation of base hospital, per the AHA guidelines, that paramedics focus on standard resuscitative measures. Standard resuscitative procedures like Bag Valve Mask ventilation will reverse the hypoxia that ultimately would have led to cardiac arrest from opiate misuse or overdose. In the setting of cardiac arrest where opioid misuse is the likely etiology, paramedics can consider a patch to the BHP for shared decision making in administering narcan when standard resuscitative measures are failing.
Explanation: As you eloquently put it, the AHA state that, patients with no definite pulse may be in cardiac arrest or may have an undetectable or slow pulse. These patients should be managed as cardiac arrest patients. This is the patient population where arguably narcan would have the most benefit. However, standard resuscitative measures should take priority over naloxone administration (Class I, LOE C-EO) as no matter what the cause of the arrest, they will help. Narcan administration will only help if these patients are in this what-if category of undetectable pulse.
This is also where the separation of recommendation of treatment based on level of training comes in. The AHA give first-aid and other non-healthcare providers the recommendation to administer naloxone (if it is available) as, they are not instructed to attempt to determine whether an unresponsive person is pulseless. Going on to say, Empiric administration of IM or IN naloxone to all unresponsive opioid-associated life-threatening emergency patients may be reasonable as an adjunct to standard first aid and non-healthcare provider BLS protocols (Class IIb, LOE C-EO). However, for trained healthcare providers, like paramedics, under the ACLS Modification: Administration of Naloxone section it states, we can make no recommendation regarding the administration of naloxone in confirmed opioid-associated cardiac arrest. Patients with opioid-associated cardiac arrest are managed in accordance with standard ACLS practices. This is in contrast with what was written in 2010, Naloxone has no role in the management of cardiac arrest. Back then, there was also no recommendations for first aid and non-healthcare provider support, as well as being before the widespread use and availability of community naloxone programs.
In summary, times are changing with regards to recommendations for management of opiate-associated toxicity. We now have a great adjuvant to our typical management of decreased LOC and decreased respiratory patients in addition to our typical supportive management. However, when it comes to cardiac arrest, it is the expectation of base hospital, per the AHA guidelines, that paramedics focus on standard resuscitative measures. Standard resuscitative procedures like Bag Valve Mask ventilation will reverse the hypoxia that ultimately would have led to cardiac arrest from opiate misuse or overdose. In the setting of cardiac arrest where opioid misuse is the likely etiology, paramedics can consider a patch to the BHP for shared decision making in administering narcan when standard resuscitative measures are failing.
Lavonas EJ et al. Part 10: Special circumstances of resuscitation: 2015 American Heart Association guidelines update for cardiopulmonary resuscitation and emergency cardiovascular care. 2015;132:S501-S518.
Van Hoek TL et al. Part 12: Cardiac arrest in special situations: 2010 American Heart Association guidelines for cardiopulmonary resuscitation and emergency cardiovascular care. 2010;122:S829-S861.